Learn more about drug overdose, the serious health consequences, and how a drug overdose can be avoided and prevented.
Hazards due to an overdose of drugs emerge when people consume more medication than their bodies can fully break down, regardless of whether the drug is legal. A person using a legal or illegal drug can experience an overdose of a drug taken for a medical reason or recreationally, and an overdose can be accidental or intentional.
An overdose happens when a toxic quantity of a substance or medicine is consumed. It is crucial to remember that not all overdoses are fatal or life-threatening; however, if an overdose is suspected or has happened, medical help should always be sought.
What an individual feels during an overdose depends on the substance used. Overdoses are prevalent when a person consumes too much of a particular drug, but they can also occur when a person consumes more than one substance, and the interactions between the substances cause unforeseen consequences.1
A stimulant or alcohol overdose might result in seizures. Seizures can cause injuries by striking body parts against the ground or other objects, but they can also cause brief confusion, loss of consciousness, severe headaches, and brain damage.
The duration of a drug overdose varies widely depending on the individual, what was taken, and how promptly they received medical assistance. For example, a person may overdose on alcohol and require stomach pumping. In this case, they may be back at home within a day, and their overdose will be finished.
While an overdose of drugs can be frightening, it does not always have to result in death. After an overdose, a person can still live a happy and healthy life, provided the situation is handled correctly.
Overdoses are hazardous reactions that occur when the effects of a specific chemical exceed the brain and body’s usual working limitations. Severe types of these reactions can have fatal implications in many circumstances.
The particular effects of overdose-producing chemicals vary greatly, which means that the sensations experienced during an overdose episode are dependent on the type of substance that caused the reaction.
Intentional overdoses are considered a kind of self-harm. The figures are significant despite accounting for a small proportion of drug-related mortality. It’s also a shockingly prevalent act among teenagers across the world.
In most of these cases, the person is escalating their use of substances, which is the act of drug overdose for suicide. These attempts may include exceeding authorized amounts of a prescription or substance and combining various substances.4
Drugs people may overdose on include:
Long-term effects of an overdose include:
A pill overdose can permanently damage your liver, causing irreversible scarring of liver tissue (cirrhosis) and, in severe circumstances, leading to life-threatening liver failure.
The frontal lobe is particularly vulnerable to injury from overdose-induced oxygen deprivation, which can impair executive function. They may struggle with planning, problem-solving, emotional control, organizing, and paying attention.
Irregular heartbeats, heart attacks, and strokes can all be caused by drug misuse. Rising heart rate and blood pressure. Some medicines can also slow blood flow to the heart, which can cause the muscles and body to stop working.
The risk of pharmaceutical overdose is quite real and should not be underestimated. When a person becomes reliant on medicine, they may begin using ever-greater doses of the medication to obtain the same results. This can lead to an overdose and neurological consequences.
When people are under the influence of alcohol or drugs, they develop substance-induced problems. Which can affect their mental and emotional state of mind.
Taking an overdose drug can lead to drug addiction.
The possibility of severe side effects, including overdose, is always present with drug usage. Addiction development will always be a risk whether you abuse alcohol, an illegal drug such as cocaine, or prescriptions prescribed by a doctor, such as opiate pills.
In many circumstances, if substance misuse behavior continues, there is a significant risk of drug misuse. The signs and symptoms of a drug overdose will be detailed below.2
Almost any substance taken in excess has the potential to induce alterations in the user’s eyes. Depending on the type of drug used, different chemicals impact the parasympathetic, sympathetic, or both systems.
Drug overdose can cause unsteady walking or injury to the legs, feet, joints, bones, muscles, blood vessels, and other soft tissues or the neurological system that governs the movements required for walking.
Chest pain is conceivable and can be caused by injury to the heart or lungs. Shortness of breath is possible. Breathing might become quick, slow, deep, or shallow.
Opioids can cause respiratory difficulties due to their pharmacological effects, and an opioid overdose can result in mortality.
Lips and fingers turn blue when the body does not obtain enough oxygen. These are the warning indications of an overdose.
It is possible to experience nausea, vomiting, abdominal pain, and diarrhea. Vomiting blood or passing blood in bowel movements are also possible.
Vomiting is another common overdose symptom, particularly in the case of an alcohol overdose. If the person is alone during the overdose, this can be dangerous. Sometimes, a person will vomit, choke while sleeping, and never wake up.
Abnormal blood pressure is inevitable during a drug overdose, which will make all parts of your body work abnormally, which can also lead to a severe headache.
With excessive drug intake, a person can act irrational and aggressive.
A drug overdose can occur by accident or it can be intentional. These overdose experiences will be detailed below.
An accidental overdose occurs when a person consumes the incorrect substance or combination of substances in the wrong amount or at the incorrect time without being aware that it may cause them damage. This could include persons who take a substance to achieve a certain desired effect (such as getting ‘high’ or reducing negative feelings) but are unaware of its strength or contents.3
Risk factors for drug overdose include:
Ways to prevent or avoid an overdose include:
After an overdose, the victim should get medical detox and therapy in a safe and supportive environment. Individualized counseling, group sessions, and other treatment options are available to assist individuals in understanding and learning from their overdose or addiction. If you are battling addiction and are thinking about detox or rehab, HomeSan Diego Detox is the best option.